Vitamin A is an important contributor to the health of various tissues, including the skin, bones, teeth and mucous membranes. This vitamin, also known as retinol, is of great importance to the formation of pigment in the retina, which is responsible for color perception and low-light vision. Vitamin A overdose usually results from excessive ingestion of vitamin supplements, either acutely or over a prolonged period of time.
Acute overdose of vitamin A usually occurs in children who accidentally take a large amount of vitamin A pills. According to Medline Plus, the signs of acute vitamin A overdose include blurry vision and other visual changes, such as double vision; nausea and vomiting which leads to decreased appetite and dizziness, drowsiness and other changes in consciousness. Acute toxicity can also result in increased intracranial pressure, a dangerous elevation of the fluid pressure inside the brain, which can manifest as headaches, seizures and brain herniation, in which a portion of the brain protrudes into the spinal canal, a condition that can be fatal.
Chronic overdose of vitamin A results from taking large doses of the vitamin over a long period of time. The body stores vitamin A for a long time in fatty tissue and the liver, so if someone takes megavitamin doses for a long time, they can develop signs of vitamin A toxicity, or hypervitaminosis A. The signs of chronic ingestion include coarsening and thinning of the hair, which can result in hair loss, including loss of eyebrow hair; cracking of the lips and the corners of the mouth; skin peeling and itching and higher sensitivity to sunlight.
Other potential signs of vitamin A toxicity include pseudotumor cerebri, an elevation of spinal fluid pressure without an apparent source seen on brain imaging. According to the Merck Manual, children with chronic vitamin A overdose can develop cortical hyperostosis of the bone, an inflammatory condition that causes bone lesions and swelling. Children can also suffer bone fractures and joint pain. Hepatomegaly, or an inflammation of the liver, and splenomegaly, an enlargement of the spleen, can also occur. The skin can also become inflamed, and eventually begin to peel. Complete recovery of these symptoms over a period of weeks is likely as long as the ingestion of vitamin A stops.